High‐Output Heart Failure in a Patient with Exfoliative Erythrodermic Psoriasis

1Mayo Clinic, Rochester, MN

Meeting: Hospital Medicine 2010, April 8-11, Washington, D.C.

Abstract number: 312

Case Presentation:

The patient is a 53‐year‐old female with a past medical history of psoriasis on methotrexate and pulmonary hypertension who presented with worsening psoriasis for several weeks with the appearance of erythroderma involving her entire body. She had complained of worsening dyspnea and was hospitalized several times for recurrent CHF. Physical exam showed bibasilar crackles, tachycardia, edema in the lower extremities, and exfoliative erythroderma involving almost the entire body surface area. Initial lab evalualion was significant for a potassium of 3.0 mEq/Liter and BNP of 8588 pg'mL. Her EKG showed sinus tachycardia at 108 beats per minute. ECHO showed a normal ejection fraction with moderate mitral regurgitation. Initially, the patient was thought to have recurrent heart failure exacerbations attributed to possible mitral valvular disease and right‐sided CHF secondary to pulmonary HTN. The patient underwent right and left heart catheterizations and was found to have dilated right and left ventricles with an ejection fraction of 55%, moderate mitral valve stenosis and regurgitation, mild pulmonary artery hypertension by direct PA pressure measurement 39/18 mm Hg (mean 26 mm Hg), normal pulmonary wedge pressure, and an abnormally high cardiac output 5.73 L/min. There was no evidence for significant CAD. The patient's recurrent heart failure exacerbations and dyspnea were thought to be secondary to high output heart failure due to marked systemic vasodilation and increased circulatory volume during erythrodermic flares rather than by primary pulmonary hypertension or mitral valve disease. The patient's cardiopulmonary status improved with Ireatment of her exfoliative erythroderma flare with tap water wet dressings, triamcinolone 0.1% cream to the trunk and body, and hydrocortisone cream 2.5% to the body folds and face with the wet dressings. She was continued on diuretics and started on Inderal to reduce the tendency toward vasodilation. The patient had significant symptomatic improvement with treatment of the exfoliative erythroderma flare.

Discussion:

Psoriasis affects 1%‐3% of the population worldwide. There are many types of psoriasis, including the erythrodermic variant, which is the least common form of the disease. The erythroderma variant of the disease can be serious because during an erythroderma flare, there is an increase in skin blood perfusion that causes temperature dysregulation, protein loss, fluid loss and an increase in the basal metabolic rate. In very severe cases, these effects can result in secondary complications such as electrolyte imbalances and high output heart failure. Treatment of the erythroderma flare can help prevent or treat the serious secondary complications.

Conclusions:

The purpose of reporting this case is to increase awareness that psoriasis flares, especially involving severe erythroderma, can precipitate high‐output heart failure.

Author Disclosure:

E. Loukas, none.

To cite this abstract:

Loukas E. High‐Output Heart Failure in a Patient with Exfoliative Erythrodermic Psoriasis. Abstract published at Hospital Medicine 2010, April 8-11, Washington, D.C. Abstract 312. Journal of Hospital Medicine. 2010; 5 (suppl 1). https://www.shmabstracts.com/abstract/highoutput-heart-failure-in-a-patient-with-exfoliative-erythrodermic-psoriasis/. Accessed January 29, 2020.

« Back to Hospital Medicine 2010, April 8-11, Washington, D.C.